Alert archive / Vermont / Wind Advisories in 2020

Wind Advisory 5, NWS Burlington, VT

April 30, 20204 counties in Vermont

NWS Burlington, VT issued this wind advisory at Apr 30, 2020, 2:34 PM EDT for 4 counties in Vermont. It took effect at Apr 30, 2020, 3:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2020, 2:34 PM EDT (18:34 UTC)
In effect from
Apr 30, 2020, 3:00 PM EDT
Expired
May 1, 2020, 12:00 AM EDT
In force
9 hr
Issued by
NWS Burlington, VT

Counties Addison County, VT, Chittenden County, VT, Franklin County, VT, Rutland County, VT

The radar

The Burlington radar (KCXX), 33 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
434 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WWUS71 KBTV 301834
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
234 PM EDT Thu Apr 30 2020

VTZ011-016>019-010400-
/O.NEW.KBTV.WI.Y.0005.200430T1900Z-200501T0400Z/
Western Rutland-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
Including the cities of Rutland, Enosburg Falls, Richford, 
Underhill, Bristol, Ripton, East Wallingford, and Killington
234 PM EDT Thu Apr 30 2020

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...The western slopes of the Green Mountains including all
  of Rutland County.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
471 
WWUS71 KBTV 010357
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1157 PM EDT Thu Apr 30 2020

VTZ011-016>019-010500-
/O.EXP.KBTV.WI.Y.0005.000000T0000Z-200501T0400Z/
Western Rutland-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
Including the cities of Rutland, Enosburg Falls, Richford, 
Underhill, Bristol, Ripton, East Wallingford, and Killington
1157 PM EDT Thu Apr 30 2020

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT EDT TONIGHT...

Gusty winds will continue through the overnight hours but will
continue to slowly weaken. Wind gusts in the 25 to 35 mph range
will continue until 3 AM when winds will diminish to 15 to 25 mph.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Apr 30, 1:35 PM EDT, 59 minutes earlier.

Area forecast discussion, Apr 30, 1:35 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
135 PM EDT Thu Apr 30 2020

.SYNOPSIS...
Windy conditions are expected across the North Country throughout
the day today as southeasterly winds gust up to 25 to 40 mph. Winds
will weaken this evening but rainfall chances will increase as a
weak front moves through the North Country on Friday. Drier
conditions begin to develop Saturday afternoon and should generally
persist through the middle of next week with the exception of a
chance of showers Sunday night into Monday morning. Temperatures
will generally trend above normal until Tuesday when temperatures
drop back below normal.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 951 AM EDT Thursday...Quick update to the forecast,
mainly to adjust PoPs for current radar activity across Vermont
where light rain is falling. Otherwise, no major changes made at
this time but in perusing the 06Z and incoming 12Z NAM/WRF
guidance we're becoming increasingly concerned with the
potential for stronger winds up to 50 mph mixing to the surface
along the western slopes of the Adirondacks and Greens. With
limited mixing this morning, we've already seen a handful of
sites gusting 35-40 mph and by all accounts mixing gets better
this afternoon/evening. Will continue to monitor the incoming
guidance.

Previous Discussion...The battle between the amplified upper
level ridge over coastal New England and the amplified trough over
the Great Lakes region continues this morning. At this time, the
ridge of high pressure is winning out across the North Country as we
continue to see weak subsidence which has coupled with dry air in
the mid-levels to squash much of our rain chances this morning. This
continued drier pattern looks to persist through the afternoon hours
although there is a 2-4 hour wind mid-morning where we will see a
brief period of increased upper level diffluence which may help
bring some light rain showers to portions of the North Country.
Nevertheless, any rainfall seen throughout the daylight hours will
be minimal with less than a tenth of an inch, if that, observed. The
main story for today will be the gusty winds that will redevelop
around sunrise. A 50 to 60 knot low level jet has begun to move over
the North Country early this morning with mixing levels at the
moment less than 2000 ft. This has allowed many places to decouple
but gradient flow has allowed winds of 10 to 20 mph to persist
overnight. Shortly after sunrise, we will see mixing levels increase
to 3000-4000 feet which will aid in bringing down stronger winds
down to the surface. Most locations will see southeasterly wind
gusts in the 25 to 40 mph range with some isolated wind gusts up to
45 mph across the western slopes of the Adirondacks. We will see
winds begin to weaken after sunset the surface and boundary layers
begin to decouple and the upper level jet begins to slide eastward.

Rain chances begin to increase across northern New York between 7
and 10 PM and 10 PM to 1 AM across Vermont. Rainfall amounts overall
look rather underwhelming with the southeasterly jet initially
eating away at rainfall across the Champlain and St. Lawrence
Valleys. With the lack of any appreciable deep layer moisture or
strong dynamics with the upper level trough, rainfall rates will be
fairly light. For much of northern New York and Vermont, rainfall
totals of a quarter to a half inch will be likely with amounts
upwards of an inch across the eastern slopes of the southern Green
and Adirondack Mountains. High-resolution guidance is now trending
quicker with the termination time for rainfall Friday afternoon with
most places seeing 30-50% chances of rainfall by mid afternoon.
Rainfall will likely linger east of the Green Mountains longer than
anywhere else given slightly more moisture and better dynamical
forcing from the upper level trough.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 344 AM EDT Thursday...A relatively quiet period of wx
anticipated with west/northwest flow aloft. Weak short wave
ridging builds into our cwa by Saturday, so any leftover showers
should be ending by 06z Saturday, as axis of better mix lvl
moisture associated with closed system shifts east. Have
continued to mention high chc/low likely pops for light precip
mainly over our central/eastern VT zns on Friday evening, before
rain chcs decrease quickly toward 12 Saturday. Temps will be
coolest west and warmest east, due to clouds/precip with lows
ranging from the mid 30s to mid 40s. A nice weather day is
anticipated on Saturday with partly sunny skies and mild temps.
Have bumped values upward, based on good mixing and more sun,
thinking mid 50s to mid 60s. Saturday night, very little change
with partly cloudy skies and temps falling back into the mid 30s
to mid 40s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 344 AM EDT Thursday...No large scale systems expected and
the probability of widespread hazardous wx is low during the
extended period of the fcst. Synoptic pattern features general
troughiness acrs the ne conus thru the period with weak
embedded short waves every couple of days. These systems will
lack significant moisture and move relatively fast, given the
flow aloft. So while we continue to mention frequent chc pops
during the day 4 thru 7 timeframe, not expecting a washout or
widespread heavy rainfall event. Just unsettled from time to
time with intervals of showers, with main concentration over the
higher trrn. On Sunday, weak 1002mb low pres passes to our
north, placing our cwa in the warm sector, as progged 925mb
temps climb btwn 10-12c. Thinking while some clouds and a
passing shower is possible, temps under southerly flow should
warm into the 60s most locations. For Monday, additional s/w
energy and slightly better moisture arrives acrs our cwa,
resulting in higher pops, especially aftn/evening hours. With
more clouds/precip and falling 925mb temps into the 4-6c range,
thinking highs mainly upper 40s to mid 50s for Monday. Mid/upper
lvl trof deepens, acrs the ne conus as northwest flow and llvl
caa continues for Tues into Weds. Overall this pattern supports
below normal temps with mainly trrn focused precip on cyclonic
nw upslope flw. Highest pops northern dacks into the mountains
of central/northern VT Tues into Weds with temps mid 40s to mid
50s and lows generally upper 20s to mid/upper 30s during the
time period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...Mix of MVFR and VFR this afternoon will
generally persist into this evening before widespread rain
develops after midnight and cigs/vsby drop to MVFR with local
IFR possible through the remainder of the period. Of greater
concern will continue to be winds and wind shear where
southeasterly surface gusts up to 30-35kts and LLWS up to
50-60kts persist through 03-06Z before abating. Thereafter,
winds drop to 5-10kts, gradually shifting to the WSW from 12-18Z
Friday.

Outlook...

Friday Night: Mainly VFR, with areas MVFR possible. Chance SHRA.
Saturday: VFR. Slight chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Slight chance SHRA.
Sunday Night: VFR. Chance SHRA.
Monday: Mainly VFR, with areas MVFR possible. Chance SHRA.
Monday Night: Mainly MVFR, with local VFR possible. Slight chance
SHRA.
Tuesday: Mainly MVFR, with areas VFR possible. Slight chance
SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Clay
NEAR TERM...Lahiff/Clay
SHORT TERM...Taber
LONG TERM...Taber
AVIATION...Lahiff
Hazardous weather outlook, Apr 30, 3:43 AM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
343 AM EDT Thu Apr 30 2020

NYZ026>031-034-035-087-VTZ001>012-016>019-010745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
343 AM EDT Thu Apr 30 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Gusty south to southeast winds will redevelop this morning as a
strong low level jet moves overhead. Wind gusts will generally top
out at 25 to 40 mph but gusts upwards to 45 mph will be possible
across the western slopes of the Adirondacks this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widespread rainfall is expected across the region on Friday with
rainfall amounts ranging from a third of an inch across much of
northern New York and northern Vermont to an inch across southern
Vermont and portions of the northern Adirondacks. This rainfall
combined with higher elevation snowmelt will result in sharp rises
along area waterways but we expect rivers to remain within bankfull.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Vermont, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.